Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 196, NWS Topeka, KS

August 26, 1998Douglas County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 26, 1998, 6:27 PM CDT for Douglas County, Franklin County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 1998, 6:27 PM CDT (23:27 UTC)
Expired
Aug 26, 1998, 7:00 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Douglas County, KS, Franklin County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WUUS1 KTOP 262333 RRA
SVRTOP
KSC045-059-270000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT WED AUG 26 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SOUTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
     NORTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 700 PM CDT

* AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM ABOUT 10 MILES NORTHWEST OF
  OTTAWA TO JUST NORTH OF OTTAWA...MOVING NORTH AT 20 MILES PER HOUR.

* SOME LOCATIONS AFFECTED...
     GLOBE
     WORDEN     
     BALDWIN CITY
     WELLSVILLE

  CONSIDERABLE WIND DAMAGE HAS BEEN REPORTED IN THE OTTAWA VICINITY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

PF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:30 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 26, 2:30 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT WED AUG 26 1998

...MAIN PROBLEM...WHICH MODEL HAS BEST PRECIPITATION PATTERNS...

WOULD BE NICE TO GET 18Z MESO-ETA...BUT PLAINS LOSE TO "BONNIE".

ETA SEEMED TO HAVE THE BEST HANDLE ON THIS MORNING'S PRECIP...AND
THE 00Z FORECAST SHOWS TOTALS FROM THE ON-GOING DEVELOPMENT FROM
SOUTHEAST KANSAS INTO NORTHEAST OKLAHOMA.

BASED ON THETA-E AXIS AND TEMPERATURE ADVECTION...THE BEST AREA FOR
RAIN TONIGHT SHOULD BE NORTH OF THE KANSAS LINE...WITH SOME LAPPING
INTO THE TOPEKA CWA.  WILL MENTION "WITH HEAVY RAIN" THROUGH THE
NORTHEASTERN COUNTIES TONIGHT.  WON'T GO WITH FLASH FLOOD WATCH
SINCE FFG NUMBERS REMAIN HIGH AND RAINS DURING THE MORNING DIDN'T
PRODUCE ANY PROBLEMS EVEN THOUGH 4.4" FELL AT ONE LOCATION.

ALTHOUGH THERE WILL BE SOME RESIDUAL RAIN THURSDAY MORNING THROUGH
THE EXTREME EASTERN COUNTIES...MOST OF THE AREA WILL BE DRY UNTIL
THE ARRIVAL OF THE COLD FRONT LATE THURSDAY AFTERNOON AND INTO THE
EVENING.  FRONT SHOULD BE ENOUGH SOUTH OF THE AREA ON FRIDAY TO BE
DRY.

TONIGHT/THURSDAY NIGHT WILL BE COMPROMISE OF GUIDANCE.  ALTHOUGH FWC
TEMPERATURES SEEM A BIT WARM ON THURSDAY...ESPECIAL@LY IN THE EASTERN
PART OF THE CWA...SO WILL TREND TOWARD FAN.

DLR

.TOP...NONE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:56 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey44 min
Aug 26, 5:30 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin30 min
Aug 26, 6:04 PM CDTTornado WarningTOPFranklin31 min
Aug 26, 6:40 PM CDTSevere Thunderstorm WarningTOPMorris35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.